0
Abstract: Case Reports |

HYDRALAZINE-INDUCED PULMONARY HEMORRHAGE ASSOCIATED WITH A LUPUS ANTICOAGULANT FREE TO VIEW

Mitesh Thakrar, MD; Sachin R. Pendharkar, MD, FRCPC*; Christopher J. Penney, MD, FRCPC; Naushad Hirani, MD, FCCP
Author and Funding Information

University of Calgary, Calgary, AB, Canada


Chest


Chest. 2007;132(4_MeetingAbstracts):722a-723. doi:10.1378/chest.132.4_MeetingAbstracts.722a
Text Size: A A A
Published online

INTRODUCTION:Hydralazine has been associated with the development of systemic vasculitis, antinuclear antibodies (ANA), and antineutrophil cytoplasmic antibodies (ANCA). However, pulmonary involvement as the primary presentation is rare (1,2). We describe a case of hydralazine-induced pulmonary hemorrhage associated with an antiphospholipid antibody (APA), ANA and ANCA.

CASE PRESENTATION:A 66-year-old retired man of Dutch descent was referred to the urgent pulmonary clinic with hemoptysis. He had a 75 pack-year smoking history and had quit three years earlier. The patient described a one-week history of small volume hemoptysis (approximately five tablespoons daily). There was no history of chest pain, dyspnea, rash, joint pain or constitutional symptoms. He had no tuberculosis risks or occupational exposures. Past medical history was significant for stroke, coronary artery disease, intermittent leg claudication and chronic renal insufficiency attributed to hypertensive nephrosclerosis. Medications included hydralazine, metoprolol, fluvastatin, zopiclone, aspirin, nitroglycerin, isosorbide dinitrate, furosemide, vitamin C, and a multivitamin and had been unchanged for two years. Examination demonstrated stable vital signs, normal pulse oximetry, and no signs of hemorrhage in the upper airway. There were no active joints, no malar rash, and the remainder of the exam was unremarkable.Initial investigations revealed a normal complete blood count and liver enzymes, an INR of 1.1 and an elevated PTT at 47.5 seconds. Urinalysis suggested no active sediment, and creatinine was unchanged from baseline. Chest x-ray and computed tomography showed new right-sided interstitial and airspace opacities, greatest in the upper lobe. Ventilation-perfusion imaging was negative for pulmonary embolism. Bronchoalveolar lavage revealed progressively bloody returns, consistent with a diagnosis of alveolar hemorrhage. Subsequent workup revealed a positive ANA titer at 1:1280, a positive perinuclear (p)-ANCA (antimyeloperoxidase antibody, MPO), and the presence of a lupus-anticoagulant was confirmed to be due to a VDRL-negative APA. Serology was known to have been negative three years prior, when the diagnosis of chronic renal failure had first been made. The syndrome was attributed to the use of hydralazine; discontinuation of the medication resulted in resolution of hemoptysis within a few days. Several weeks later the patient restarted hydralazine without consulting a physician. He subsequently developed recurrent hemoptysis, which again promptly resolved after it was stopped. Repeat serology six months after discontinuation of hydralazine is pending.

DISCUSSIONS:The incidence of hydralazine-induced vasculitis is reported to be 2 -21%, depending on duration of treatment, dose, and a patient’s acetylator phenotype (1). Ten percent of patients receiving 200 mg per day will develop drug-induced lupus (1). The typical presentation includes symptoms such as arthralgias, myalgias and fever, while less than 5% with ANA-positivity develop parenchymal lung disease alone (1). Pulmonary involvement only occurs approximately 50% of the time in hydralazine-induced ANCA-vasculitis as compared to a frequency of 83% in idiopathic ANCA-vasculitis (2). The presence of an APA is associated with pulmonary hemorrhage, but it has not been associated with hydralazine-induced vasculitis. Although up to 80% of patients with anti-MPO have a positive ANA in cases of hydralazine-induced vasculitis (2), the simultaneous seropositivity of ANA, ANCA, and APA in patients with hydralazine-induced vasculitis is unreported.

CONCLUSION:Hydralazine-induced vasculitis typically presents with arthralgias, fever, and serologic abnormalities. To our knowledge, this is the first case documenting hydralazine-induced vasculitis presenting with pulmonary hemorrhage associated with an ANA, p-ANCA and an APA lupus-anticoagulant.

DISCLOSURE:Sachin Pendharkar, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

2:00 PM - 3:30 PM

References

Morelock S. and S. Sahn. Drugs and the Pleura.Chest.1999;116:212-221. [CrossRef]
 
Choi H. et al. Drug-Associated Antineutrophil Cytoplasmic Antibody-Positive Vasculitis.Arthritis & Rheumatism.2000;43(2):405-413
 

Figures

Tables

References

Morelock S. and S. Sahn. Drugs and the Pleura.Chest.1999;116:212-221. [CrossRef]
 
Choi H. et al. Drug-Associated Antineutrophil Cytoplasmic Antibody-Positive Vasculitis.Arthritis & Rheumatism.2000;43(2):405-413
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543